My oncologist has suggested that I have hormone therapy before I begin radiation.
I have read about the side affects from the Lupron injections which have me on edge.
Essentially, I need some good input as to the benefits of this therapy. The only other option is the removal of my testicles, I’m 76 and have concerns about this procedure.
This article talks about the same exact situation, having hormone therapy before radiation: https://prostatecancer.net/living/weight-gain-side-effect/. In fact, that author has written several experiences that might be helpful. If you click on his name you can read more from him.
You might also want to check out comments and articles from @theprostatecancercoach. He's been through several treatments including the ones you're considering. Here's a link to his profile: https://prostatecancer.net/members/theprostatecancercoach/.
From the comments in the community, I can say that there are people that have had good outcomes with hormone therapy, especially combined with other treatments. I wish there was a better way to know what your body's reaction will be, but I'm glad you're researching to hear what other people have found.
Let me know if this helps and I'll send people your way who might be in the same boat.
- Nina, ProstateCancer.net Team
Hi Kywoodchuck. On top of the excellent information from Nina, I also want to mention that in your decision process you may want to also weigh the potential side effects of orchiectomy (name for the actual procedure of removing the testicles. This article from our editorial team gives and overview of this procedure, including the risks and side effects: https://prostatecancer.net/treatment/orchiectomy/. I hope this helps you make an informed decision. Best, Richard (ProstateCancer.net Team)
When I meet with men and their partners I stress the need to approach what they read online with caution. One exception is what you will find on ProstateCancer. net
Here you will find some pretty knowledgeable folks and you will also discover guys like me who have waked the path before you. We work very hard to support each other and also to offer the benefit of our personal experiences along wit emotional support. And make no mistake about it - this disease hit us on many levels both physical and emotional.
We are all different and the various treatments will impact us in unique ways. Some men like me did have serious side effects from Lupron. Others have no reactions while still others will only develop side effects after being on the medication for a long period of time.
The aim of this treatment is to manage and control the disease. Success is determined by measuring the amount of PSA in your blood and keeping the number as low as possible for as long as possible. In many cases PSA levels can be undetectable and close to what someone with out the disease might show on a test sample. It is important to remember that LUPRON and other similar drugs are not a cure. Androgen Deprivation Therapy (ADT) is simply a control agent.
Exactly what impact it will have on you is unknown. The best suggestion I can offer is try it and see how it goes. Keep your MD informed of any reactions and go from there. I understand the shot comes in various configurations such as 1 month, 3 months and also 6 months. Speak with your MD about your concerns and see what he/she suggests.
Just know you are not alone with this and we are all here to lend support. Please continue to share your experiences with all of us. All the best ... Dennis(ProstateCancer.net Team)
I am now 65 years old. I had robotic prostatectomy on 3/1/18. Biopsy indicated Gleason 9. Late last year PSA started going up. Had Lupron shot 3/4/20 plus 39 radiation treatments starting a month later. PSA was .37 right before radiation with 3 month doubling time. I have since had a second 6 month Lupron shot. I have been told to continue Lupron for 2 years. Urologist told me he normally waits a year past that if testosterone doesn't come back to supplement testosterone and see what happens with PSA.
My question may be unusual, and not considered by many, but what is the risk to have orchiectomy at some point past 1 year of Lupron and go to a maintenance dose of estrogen. Because of what was done to me at surgery, sex is not possible, and not from loss of erections. I am fully aware of the feminizing effect possibilities. I am only asking what effect estrogen might have on the cancer.
I have done a lot of research and fired one urologist already, because of what was done to me in my prostate surgery and his response. I had to make a scene in his office to get him to acknowledge I had a problem, but still received no help. He tried to get my PCP to give me an anti-depressant, but my PCP told me that it depressed him and didn't believe drugs were the answer. I have also had salvage radiation. My current urologist is much better, but is basing his answer on one paper. I have read lots of PubMed and Journal papers, but don't understand all the terminology. I guess I am asking more specifically about ERβ and if it is possible to somehow use it as talked about in the following articles:
Can the estrogen be separated out to get only what is needed for the suppression of cancer.
Anything I find will be done with a urologist on board. He pretty much told me to see what I could find.
The orchiectomy is already being set in motion and will happen as part of the surgery to correct what happened at prostatectomy 2 years ago. This will happen at a hospital at a larger city, not the one in which I live. My PCP is on board. I cannot and will not live with my condition. I frankly don't care about the feminizing aspect of estrogen. All of it pales to what I now experience. I don't want osteoporosis as I already have had back issues.
Thank you for sharing all of this information with the community. It shows that you have spent a lot of time researching solutions and treatments best for you. It's not easy to share such intimate details, but we are glad you did. We've noticed you have connected with others on this site in a similar situation, even if it's not the same. While we can't give medical advice (for your safety), having a place to relate and connect is why we exist. I hope your doctor can provide you with concrete answers given the specificity of your situation.
We can hear your decision to move forward with the orchiectomy was not an easy road, but one made with the support of your PCP. We encourage you to continue to ask your doctor these hard questions to ensure you get back a quality of life you deserve. We hope that you continue to keep us posted on the process. We'd be interested to hear more about the conversations with your doctors and how you're feeling along the way, both before and after the procedure. This community supports you and is here to hear you out. What's the next step for you? Sending positive and healing energy to you. -Michael (Community Manager/Team)